Michigan, 2004

Flood in Michigan, May 23 to 24, 2004

May 23 to 24, 2004 · NWS DTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 3:45 PM EST, 4 hours 45 minutes earlier.

Area forecast discussion, May 23, 3:45 PM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
445 PM EDT SUN MAY 23 2004

.DISCUSSION...

WILL MAKE THIS QUICK. 2500+ CAPE THIS EVENING WITH INCREASING WIND
FIELDS. 18Z SOUNDING SUGGESTED 250 FOR 0-3 KM HELICITY AND THAT WILL
CONTINUE TO INCREASE ACROSS SOUTHEAST MICHIGAN. EXPECT AS STORMS
ACROSS IN MOVE INTO SOUTHERN LOWER MICHIGAN...WE SHOULD SEE THE
STORMS INCREASE IN BOTH COVERAGE AND STRENGTH. THEN NEXT WAVE SHOULD
MOVE THROUGH WITH THE COLD FRONT CLOSER TO 06Z. ALSO THERE IS THAT
POTENT SHORTWAVE THAT WILL MOVE THROUGH OVERNIGHT. MODELS SUGGEST
STILL IN EXCESS OF 1500 J/KG AT 06Z OVER SOUTHEAST LOWER MICHIGAN.
PRECIPITABLE WATERS WILL STILL HANG AROUND 1.5 INCHES...AND 850
THETA-E RIDGE IS AROUND THIS EVENING...SO HEAVY RAIN IS STILL LIKELY.

WILL FOLLOW THE ETA MORE THAN GFS...AS THERE IS SOME CONVECTIVE
FEEDBACK ON THE GFS...ESPECIALLY TUESDAY. MONDAY WILL QUIET DOWN A
BIT AS WE GET SOME WEAK 500 MB RIDGING AND SURFACE RIDGE BUILD INTO
SE MI. MAY HAVE SOME LEFT OVER SHOWERS IN THE MORNING IN THE SAGINAW
VALLEY AND THUMB.

WILL LOOK FOR TUESDAY FOR THE NEXT CHANCE OF STORMS AND HEAVY RAIN.
BY MONDAY NIGHT 40 TO 50 KTS AT 850 FEED MCS FORMATION OVER
IA/WI/IL. THIS SHOULD MOVE INTO SOUTHERN LOWER MICHIGAN ON TUESDAY
MORNING. THEN AS ANOTHER FRONT MOVES THROUGH THE REGION...MAY SEE
ADDITIONAL DEVELOPMENT TUESDAY AFTERNOON. CERTAINLY GOOD ENOUGH TO
KEEP LIKELY POPS FOR TUESDAY. PRECIP WATERS INCREASE AGAIN TO 1.5
INCHES WITH AN 850 THETA-E RIDGE OVER LOWER MICHIGAN MOST OF THE
DAY. WILL INCLUDE THE CHANCE OF HEAVY RAIN.

AFTER TUESDAY...NEXT CHANCE WILL BE ON THURSDAY. BUT THAT SHOULD BE
MUCH MORE SCATTERED AND NOT THE SAME POTENTIAL OF HEAVY RAIN GIVEN
THE NW FLOW. COLD FRONT MOVES THROUGH THE REGION WITH 500 TEMPS -15C
TO NEAR -20C. THIS SHOULD BE ENOUGH FOR A CHANCE OF THUNDERSTORM TOO.

BY THEN END OF THE WEEK...A WAVE WILL BE MOVING TOWARD MICHIGAN FROM
THE SOUTHWEST. WILL KEEP THE CHANCE OF THUNDERSTORMS FROM FRIDAY
AFTERNOON THROUGH SATURDAY. THEN SUNDAY SHOULD BE DRY.

BIG TEMP DIFFERENCES IN MOS GUIDANCE. BASICALLY WENT FOR A
COMPROMISE FOR ALL PERIODS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING FOR ALL OF SOUTHEAST MICHIGAN THROUGH NOON MONDAY.
TORNADO WATCH FOR MOST OF SOUTHEAST MICHIGAN...EXCEPT MIDLAND...BAY
AND HURON COUNTIES...THROUGH 11 PM

&&

RBP

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 23, 3:50 PM EST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
450 PM EDT SUN MAY 23 2004

MIZ053>055-060>063-068>070-075-076-082-083-241200-
GENESEE-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-SAGINAW-
SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
450 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TORNADO WATCH IS IN EFFECT THROUGH 11 PM EDT THIS AFTERNOON.
REFER TO THE LATEST WATCH STATEMENT FOR ADDITIONAL INFORMATION.

A FLOOD WARNING IS IN EFFECT THROUGH NOON ON MONDAY. PLEASE REFER TO
THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER
SERVICE FOR FURTHER DETAILS.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT...SOME OF WHICH
MAY BE SEVERE. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. LARGE HAIL OVER 1 INCH IN DIAMETER...DAMAGING
WIND GUSTS TO 80 MPH...AND TORNADOES ARE ALL POSSIBLE. THUNDERSTORM
MOVEMENT WILL BE EAST AT AROUND 35 MPH. THE CHANCE FOR SEVERE
WEATHER SHOULD END BY MIDNIGHT...WITH JUST A CHANCE OF THUNDERSTORMS
THE REST OF THE NIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL
CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION
TODAY. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY
MORNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...WITH HEAVY RAINFALL
ONCE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL RESULT FROM A LOW
PRESSURE SYSTEM TRACKING INTO THE AREA ALONG THIS EXISTING FRONT.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO
SUNDAY MORNING AS ANOTHER LOW PRESSURE SYSTEM TRACKS INTO THE GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ047>049-241200-
BAY-HURON-MIDLAND-
450 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF THE SAGINAW VALLEY
AND NORTHERN THUMB REGIONS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLOOD WARNING IS IN EFFECT THROUGH NOON ON MONDAY. PLEASE REFER TO
THE LATEST FLOOD WARNING STATEMENTS ISSUED BY YOUR NATIONAL WEATHER
SERVICE FOR FURTHER DETAILS.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO TONIGHT...WITH AREAS OF
HEAVY RAINFALL AGAIN POSSIBLE. THERE IS ALSO A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS. HOWEVER...THE BETTER CHANCE OF SEVERE STORMS
EXISTS FURTHER SOUTH. NONETHELESS...HAIL TO 1 INCH IN DIAMETER AND
DAMAGING WINDS UP TO 70 MPH WILL BE POSSIBLE WITH A FEW STORMS.
THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL DIMINISH SIGNIFICANTLY AFTER MIDNIGHT.

A NEARLY STATIONARY FRONTAL BOUNDARY OVER SOUTHEAST MICHIGAN WILL
CONTINUE TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY OVER THE REGION
TODAY. THIS FRONTAL BOUNDARY WILL FINALLY EXIT THE AREA MONDAY
MORNING.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY...WITH HEAVY RAINFALL
ONCE AGAIN POSSIBLE. THESE THUNDERSTORMS WILL RESULT FROM A LOW
PRESSURE SYSTEM TRACKING INTO THE AREA ALONG THIS EXISTING FRONT.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM FRIDAY AFTERNOON INTO
SUNDAY MORNING AS ANOTHER LOW PRESSURE SYSTEM TRACKS INTO THE GREAT
LAKES.

.SPOTTER INFORMATION STATEMENT...

PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

GURNEY

In the hours before

Local storm report, May 23, 7:30 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
830 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     FRASER                  42.54N 82.95W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            60 MPH WIND GUSTS ESTIMATED...DAMAGE TO VERTICAL AMATEUR
            RADIO ANTENNA AND POWER WIRES DOWN THROUGHOUT MACOMB
            COUNTY.

&&

SHULER
Local storm report, May 23, 7:35 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
835 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     OTISVILLE               43.17N 83.52W
05/23/2004  67 MPH           GENESEE            MI   TRAINED SPOTTER

            TORRENTIAL RAIN CAUSING WIDESPREAD FLOODING.

&&

SHULER
Local storm report, May 23, 7:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
840 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TSTM WND DMG     SWARTZ CREEK            42.96N 83.83W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            TREES DOWN ALL OVER. MUCH FLOODING...ESPECIALLY ON MT
            MORRIS RD NEAR THE FLINT RIVER. FLOODING ALSO AT SAGINAW
            ST AND DORT HWY. WIDEPSREAD POWER OUTAGES. PEA SIZE HAIL
            AND WALL CLOUD REPORTED AT SWARTZ CREEK.

&&

SHULER
Local storm report, May 23, 8:01 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
901 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     DOWNTOWN DETROIT        42.33N 83.05W
05/23/2004  80 MPH           WAYNE              MI   TRAINED SPOTTER

            ONE FOOT DIAMETER TREE UPROOTED ALONG WITH 15 TO 25 LARGE
            TREE LIMBS DOWNED ACROSS THE AREA.

0712 PM     TSTM WND GST     2 SE FRASER             42.52N 82.92W
05/23/2004  90 MPH           MACOMB             MI   TRAINED SPOTTER

            2 FOOT DIAMETER TREE UPROOTED IN ROSEVILLE.

0749 PM     TSTM WND DMG     2 N BURTON              43.03N 83.62W
05/23/2004                   GENESEE            MI   TRAINED SPOTTER

            HOME DAMAGED.

0800 PM     TSTM WND GST     8 W LAPEER              43.05N 83.48W
05/23/2004  55 MPH           GENESEE            MI   TRAINED SPOTTER

0810 PM     TSTM WND DMG     FLINT                   43.02N 83.69W
05/23/2004                   GENESEE            MI   BROADCAST MEDIA

            TV 12 REPORTING HUNDREDS OF TREES DOWN ALL OVER GENESEE
            COUNTY.....

&&

SHULER
Local storm report, May 23, 8:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
906 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     3 SW MOUNT CLEMENS      42.57N 82.92W
05/23/2004  60 MPH           MACOMB             MI   TRAINED SPOTTER

&&
CORRECTED EVENT TO A TSTM WND GST...AND CORRECTED ESTIMATED WIND
SPEED AS WELL AS CITY LOCATION.

SHULER
Local storm report, May 23, 8:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
929 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     3 SSW MOUNT CLEMENS     42.56N 82.90W
05/23/2004                   MACOMB             MI   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN AT 15 MILE AND GRATIOT RD.

0753 PM     TSTM WND GST     BURTON                  43.00N 83.62W
05/23/2004  70 MPH           GENESEE            MI   TRAINED SPOTTER

            MARBLE SIZE HAIL

0757 PM     TSTM WND GST     1 NE BURTON             43.01N 83.61W
05/23/2004  65 MPH           GENESEE            MI   TRAINED SPOTTER

            MARBLE HAIL IN DAVISON TOWNSHIP.

&&

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Macomb

When
May 23, 8:30 PM EST to May 24, 7:45 PM EST
Where
Macomb forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

The Clinton River in Clinton Township went above its 16 foot flood stage at 830 pm EST on the 23rd. The river crested at 17.93 feet at 4 am EST on the 24th, then fell back below flood stage at 745 pm EST on the 25th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400255.